Wyoming, 2012High Wind in Wyoming, May 27, 2012
May 27, 2012 · NWS RIW · 2 events in 2 counties and zones
A tight pressure gradient across the area allowed strong southwest wind to develop along the Green Mountains northeast through Natrona County. Gusts to 64 mph were recorded for several hours in the mountains and sustained wind over 40 mph was measured along Interstate 25 north of Casper.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient across the area allowed strong southwest wind to develop along the Green Mountains northeast through Natrona County. Gusts to 64 mph were recorded for several hours in the mountains and sustained wind over 40 mph was measured along Interstate 25 north of Casper.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 27, 10:15 AM MST, 35 minutes earlier.
Area forecast discussion, May 27, 10:15 AM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1115 AM MDT SUN MAY 27 2012
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
AFTER A WET FEW DAYS OVER MOST OF THE CWA...SHOWERS ARE ENDING EAST
OF THE CONTINENTAL DIVIDE AS A DRY SLOT MOVES IN FROM THE SOUTH.
THE MAIN UPPER LOW IS OVER NORTHERN UTAH THIS MORNING. AREAS OF FOG
ARE POSSIBLE INTO MID MORNING EAST OF THE DIVIDE DUE TO THE HIGH
AMOUNTS OF RESIDUAL LL MOISTURE. SNOW SHOWERS WILL INCREASE ACROSS
THE WESTERN MOUNTAINS TODAY SO HAVE LEFT WINTER WEATHER ADVISORY IN
EFFECT THROUGH THIS AFTERNOON. THE UPPER LOW WILL MIGRATE NORTH AND
EAST TODAY PUSHING A COLD FRONT THROUGH THE AREA. ALTHOUGH A COLD
FRONT WILL MOVE THROUGH...WARMER TEMPERATURES ARE EXPECTED EAST OF
THE DIVIDE AS THE FRONT SCOURS OUT THE INVERSIONS THAT HAVE BEEN IN
PLACE THE LAST FEW DAYS. MARGINAL INSTABILITY AND FRONTAL FORCING
WILL BRING A CHANCE FOR ISOLATED SHOWERS AND THUNDERSTORMS OVER THE
CENTRAL BASINS. WIND WILL INCREASE ACROSS THE SOUTHERN WIND CORRIDOR
FROM ROCK SPRINGS TO CASPER AS LL FLOW VEERS FROM SOUTH TO
SOUTHWEST. A HIGH WIND WARNING HAS BEEN ISSUED FOR THE GREEN
MOUNTAINS AND RATTLESNAKE HILLS AS WELL AS THE LOWER ELEVATIONS OF
NATRONA COUNTY. COOL CONDITIONS WILL CONTINUE THROUGH THE MEMORIAL
DAY HOLIDAY WITH MOUNTAIN SHOWERS AND DRIER CONDITIONS IN THE
BASINS. WARM ADVECTION WITH A WEAK AND MOSTLY FLAT RIDGE WILL BRING
TEMPERATURES UP ABOUT TEN DEGREES FOR TUESDAY BUT A SHORTWAVE TROUGH
WILL BRING SOME SHOWER ACTIVITY TO THE NORTH WITH THE GREATEST
COVERAGE OVER THE MOUNTAINS. THE SHOWERS WILL DECREASE OVERNIGHT
INTO WEDNESDAY MORNING.
.LONG TERM...WEDNESDAY THROUGH SUNDAY
RIDGE BUILDS INTO THE WESTERN U.S TO START THE MEDIUM RANGE PERIOD
LEAVING OUR AREA IN NW FLOW AND SUSCEPTIBLE TO A COUPLE OF SEWD
MOVING CLIPPER TYPE SYSTEMS. TIMING AND STRENGTH VARY BETWEEN THE
GFS AND ECMWF BUT THE GENERAL CONSENSUS POINTS TO A CHANCE OF
SHOWERS AND SOME LATE DAY THUNDERSTORMS ACROSS THE NORTHERN
MOUNTAINS WITH AT LEAST ISOLATED IF NOT SCATTERED SHOWERS DURING
SHORTWAVE PASSAGE ACROSS THE LOWER ELEVATIONS OF THE NORTH AND
EAST WED AND THU. RIDGE THEN MOVES CLOSER AND EVENTUALLY OVERHEAD
ON SATURDAY FOR WARMER AND DRIER WEATHER. HOWEVER...IN THE WEST BY
SATURDAY...A STRONGER UPPER LEVEL TROUGH OVER THE PACNW WILL BEGIN
TO IMPACT AT LEAST THE NWRN ZONES WITH AN INCREASING CHANCE OF
SHOWERS AND THUNDERSTORMS. THE MODELS ARE KEEPING MOST OF THE
ENERGY FROM OUR FAR NRN ZONES UP INTO MONTANA ATTM BUT WE'LL HAVE
TO WATCH THIS OVER THE NEXT FEW DAYS. WILL PUT IN A SLIGHT CHANCE
ACROSS THE ERN ZONES FOR SUNDAY WITH POTENTIAL FROPA.
OTHERWISE...THE MAIN EFFECT FOR AT LEAST THE SRN HALF WILL BE
WINDY CONDITIONS OVER THE WEEKEND. TEMPERATURES WILL PEAK SATURDAY
AND THEN BEGIN COOLING FROM WEST TO EAST ON SUNDAY.
&&
.AVIATION.../18Z ISSUANCE/
AN UPPER LOW PRESSURE SYSTEM WILL LIFT NORTH ACROSS MONTANA TODAY.
WRAPAROUND PRECIPITATION WITH WIDESPREAD MVFR CONDITIONS IN -SN AND
MOUNTAIN OBSCURATIONS ACROSS THE WESTERN MOUNTAINS...AREAS OF
IFR/LIFR CONDITIONS IN SN WILL PREVAIL...ESPECIALLY AROUND KJAC.
BRIEF IFR IS POSSIBLE AT KPNA AND KBPI WITH SNOW SHOWERS. WITH
GRADUAL IMPROVEMENT OF CONDITIONS FROM THE SOUTH AND WEST SUNDAY
NIGHT.
EAST OF THE DIVIDE AND SWEETWATER COUNTY...WEST SOUTHWEST WINDS WILL
INCREASE TO 20-35 KTS ACROSS SOUTH AND CENTRAL WYOMING WITH THE
STRONGEST WINDS GUSTING NEAR 50KTS ALONG A LINE VCNTY KCPR TO 90NM
SOUTHWEST. AFTER BRIEFLY LIFTING NORTHWARD...A COLD FRONT WILL PUSH
SOUTH ACROSS NORTHERN WYOMING DURING THE AFTERNOON WITH AREAS OF
MVFR/LOCAL IFR RAIN AND SNOW BEHIND THE FRONT. CONDITIONS WILL
GRADUALLY IMPROVE IN THE NORTH SUNDAY NIGHT WHILE WINDS GRADUALLY
DIMINISH ACROSS SOUTHERN AND CENTRAL WYOMING. SHOWERS WILL BE IN THE
VICINITY OF MOST TAF SITES THIS AFTERNOON AND EARLY EVENING.
&&
.FIRE WEATHER...
HIGH HUMIDITY AND LINGERING SHOWER ACTIVITY WILL KEEP FIRE WEATHER
CONCERNS LOW FOR MOST OF THE AREA. DRIER CONDITIONS ARE EXPECTED
OVER SWEETWATER COUNTY WITH WINDY CONDITIONS DEVELOPING TODAY. HIGH
WIND IS POSSIBLE OVER THE GREEN MOUNTAINS THROUGH CASPER TODAY BUT
HUMIDITY WILL BE VERY HIGH IN THOSE AREAS.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING
WYZ001-002-012.
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 9 PM MDT THIS
EVENING WYZ019-020.
&&
SHORT TERM...BERC
LONG TERM...SKRBAC
AVIATION...HATTINGS
FIRE WEATHER...BERC
Hazardous weather outlook, May 27, 2:34 AM MST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
334 AM MDT SUN MAY 27 2012
WYZ001>020-022>030-281200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
334 AM MDT SUN MAY 27 2012
...WINTER WEATHER ADVISORY FOR THE NORTHWEST MOUNTAINS
REMAINS IN EFFECT THROUGH THIS AFTERNOON...
...HIGH WIND WARNING IS IN EFFECT FOR NATRONA COUNTY AND THE GREEN
MOUNTAINS THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT SNOW IS EXPECTED ACROSS THE MOUNTAINS OF NORTHWEST
WYOMING THROUGH THIS AFTERNOON. PLEASE SEE WINTER WEATHER ADVISORY
PRODUCT FOR MORE INFORMATION.
STRONG WIND WILL DEVELOP ACROSS SOUTHERN WYOMING WITH THE STRONGEST
WIND AFFECTING THE GREEN MOUNTAINS AND RATTLESNAKE HILLS. AND
PORTIONS OF NATRONA COUNTY. PLEASE SEE HIGH WIND WARNING PRODUCT
FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...MEMORIAL DAY THROUGH SATURDAY
MEMORIAL DAY THROUGH THURSDAY...ISOLATED THUNDERSTORMS ARE POSSIBLE
ACROSS NORTHERN WYOMING.
SATURDAY...A COLD FRONT WILL MOVE INTO NORTHWEST WYOMING LEADING TO
AN INCREASING CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATION...STRONG
WIND GUSTS OR ANY WIND DAMAGE. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, May 27, 5:06 AM MST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
606 AM MDT SUN MAY 27 2012
WYZ010-271400-
NORTHEAST JOHNSON COUNTY-
606 AM MDT SUN MAY 27 2012
AREAS OF FOG WILL CONTINUE IN PARTS OF NORTHERN JOHNSON COUNTY THIS
MORNING. VISIBILITY WILL BE REDUCED TO UNDER ONE MILE...WITH SOME
PLACES SEEING VISIBILITY AS LOW AS ONE QUARTER MILE. MOTORISTS SHOULD
BE PREPARED FOR RAPIDLY CHANGING CONDITIONS DUE TO THE FOG...
ESPECIALLY ALONG INTERSTATE 90. THE FOG IS EXPECTED TO LIFT AND
GRADUALLY DISSIPATE BY 9 AM.
SKRBAC
High Wind, Green Mountains & Rattlesnake Range
- When
- May 27, 10:50 AM MST to 7:50 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
High Wind, Natrona County Lower Elevations
- When
- May 27, 10:51 AM MST to 4:36 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Nebraska, May 27, 2012$9.8 million · EF0 · 45 events
- Strong Wind in Iowa, May 27, 20121 death · 1 event
- Rip Current in New Jersey, May 27, 20121 death · 1 event
- Hail and Damaging Wind in Kansas, May 27, 2012$5.9 million · 2.75 in hail · 19 events
- Tropical Storm and Heavy Rain in Georgia, May 27 to 29, 2012$2.3 million · 3 events
- Hail and Damaging Winds in Pennsylvania, May 27, 2012$289,000 · 1.25 in hail · 29 events
- Flash Flood and Hail in Minnesota, May 27 to 28, 2012$139,000 · 1.5 in hail · 39 events
- Tornadoes and Flash Flooding in Nebraska, May 27, 2012$168,000 · EF0 · 31 events
- Flash Flooding and Hail in Pennsylvania, May 27 to 28, 2012$150,000 · 76 kt wind · 32 events
- Flooding in Minnesota, May 27, 2012$425,000 · 5 events
- Tornado and Flash Flood in Wisconsin, May 27 to 28, 2012$120,000 · EF0 · 4 events
- Hail and Damaging Wind in Michigan, May 27, 20124 injured · $27,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380570, 380573.